Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 270, NWS Springfield, MO

August 12, 2019Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2019, 11:13 PM CDT for Bourbon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2019, 11:13 PM CDT (04:13 UTC)
Expired
Aug 13, 2019, 12:00 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2728 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KSGF 130413
SVRSGF
KSC011-130500-
/O.NEW.KSGF.SV.W.0270.190813T0413Z-190813T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1113 PM CDT Mon Aug 12 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until midnight CDT.

* At 1113 PM CDT, a severe thunderstorm was located near Moran, or
  near La Harpe, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Mapleton...                       Harding...
  Pawnee Station...                 Hiattville...
  Petersburg...                     Hammond...
  Devon...                          Porterville...
  Xenia...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3804 9485 3803 9462 3767 9478
      3767 9500 3768 9500 3768 9509 3769 9509
TIME...MOT...LOC 0413Z 292DEG 26KT 3795 9521 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
502 
WWUS53 KSGF 130436
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1136 PM CDT Mon Aug 12 2019

KSC011-130500-
/O.CON.KSGF.SV.W.0270.000000T0000Z-190813T0500Z/
Bourbon KS-
1136 PM CDT Mon Aug 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR BOURBON COUNTY...

At 1135 PM CDT, a severe thunderstorm was located 7 miles north of 
Redfield, or 10 miles northwest of Fort Scott, moving east at 65 
mph.  Additional strong to severe storms will move out of Allen 
county and into southern Bourbon county.  These will also be capable 
of producing winds of 60 to 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Porterville...
Xenia...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9508 3804 9485 3803 9462 3767 9478
      3767 9500 3768 9500 3768 9509 3769 9509
TIME...MOT...LOC 0435Z 285DEG 54KT 3794 9485 

HAIL...1.00IN
WIND...70MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:54 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 5:54 PM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
554 PM CDT Mon Aug 12 2019

.SHORT TERM...(This evening through Tuesday)

It was a hot and muggy day over extreme southeast Kansas and the
Missouri Ozarks. Temperatures warmed into the 90s under mostly
sunny skies. Dew points were in the mid 70s, creating heat index
values ranging from 100 to 110 degrees.

A Heat Advisory will remain in effect through early this evening.

For tonight, as a frontal boundary sags through the Ozarks,
showers and thunderstorms are expected to develop. Many locations
will remain dry, however, a few of these storms could become
marginally severe, with 60 mph wind gusts being the primary risk.

Storms should exit the region Tuesday morning. Cooler and drier
air will filter in, with highs in the middle and upper 80s
tomorrow. A few locations across southern Missouri could reach 90
prior to the front getting all the way into Arkansas.

.LONG TERM...(Wednesday through Monday)

A drier continental airmass will be overhead across the Ozarks
through most of the next several days. This will offer relief
from the heat, although, we will still experience temps in the
middle and upper 80s. Much lower dew points will make the air feel
more comfortable.

Precipitation chances through the upcoming weekend and into next
work week looks pretty limited. Given the drier continental air
and the lack of any forcing mechanisms, a mostly dry forecast is
expected into next week. There is a signal for a possible
overnight storm complex Friday morning and again on Saturday,
however, those rain chances are very uncertain at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 552 PM CDT Mon Aug 12 2019

A surface front will begin to push into the forecast area later
this evening and overnight. Showers and storms will be possible
with the frontal boundary mainly after 05z. Will have convection
in a tempo group for about 4 hours as it moves through with MVFR
conditions. Outside of the convection, should remain in VFR. Winds
will become northwest behind the front and evenutally northerly on
Tuesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, Aug 12, 9:20 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
920 PM CDT Mon Aug 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
920 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Warm and humid conditions will persist tonight with heat index
  values in the 90s this evening falling back into the 80s
  overnight.

  A cold front will bring the chance for showers and
  thunderstorms tonight. There is a limited risk for a few
  strong to marginally severe storms with this frontal passage.
  Thunderstorm wind gusts up to 60 mph will be the primary
  risk with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  A few thunderstorms could be ongoing early Tuesday morning.

 Heat index values of 95 to 105 degrees are likely over far south
 central Missouri on Tuesday before the front moves through.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:54 PM CDTSpecial Weather StatementSGFBourbon51 min
Aug 13, 12:23 AM CDTSevere Thunderstorm WarningSGFBourbon52 min
Aug 13, 1:07 AM CDTAreal Flood AdvisorySGFBourbon3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.